Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 40, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 28, 2000, 3:59 PM EDT for Brunswick County, North Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2000, 3:59 PM EDT (19:59 UTC)
- Expired
- Apr 28, 2000, 4:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:13 PM EDT | Hail 0.75 | Winnabow, NC | |
| Apr 28, 4:25 PM EDT | Hail 1 | Leland, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 281959 SVRILM NCC019-282045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 359 PM EDT FRI APR 28 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 445 PM EDT * AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL ALONG A LINE EXTENDING FROM 9 MILES WEST OF LELAND TO 5 MILES NORTH OF SUPPLY TO 3 MILES NORTHWEST OF SHALLOTTE...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF LELAND TO 11 MILES NORTHEAST OF SHALLOTTE TO 3 MILES NORTHWEST OF SHALLOTTE...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR SUPPLY AT 415 PM EDT BOLIVIA AT 420 PM EDT BOILING SPRING LAKES AT 440 PM EDT HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK; SHELTER INDOORS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:50 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 28, 1:50 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 150 PM EDT FRI APR 28 2000 CONDITIONS SET UP FOR GOOD SHOT AT TRW THROUGH THIS EVE. UPR LO DRIFTING ACROSS NWRN SC/SWRN NC TO PUSH E OVER THE CWFA LATER INCREASING LIFT. LFQ OF H3 JET IN FAVORABLE POSITION TO FURTHER ENHANCE CONVERGENCE. APPROACHING COLD POOL ALOFT & SLIGHT WARMING FROM NEARBY BINOVC WILL ALLOW FURTHER DESTABILIZATION OF ALREADY SLIGHTLY UNSTABLE AIRMASS (MAPS SOUNDINGS SHOW -2/-3 LI). CAPES AT OR APPROACHING 1000J/KG. GOOD LO-LVL WIND FIELDS (KLTX VWP SHOWS 40KT AT 5K) W/ MAINLY UNIDIRECTIONAL FLOW. WET BULB ZEROES UNDER 9K FT. LARGE HAIL LOOKS TO BE THE PRIMARY THREAT. KLTX 88D SHOWS SCT RW/TRW ALREADY POPPING UP OVER MUCH OF AREA. WILL CARRY HI CHC/LIKELY POPS IN AN EVE PERIOD W/ A DECREASING OVRNGT TREND. UPR FLOW ON THE PROGRESSIVE SIDE THIS PERIOD AS UPR RIDGE SLIDES E IN RESPONSE TO DEEPENING TROF OUT W. TROF LAGS BEHIND PASSING UPR LO...NOT MOVING OFF CST TIL SAT NGT. NEXT DECENT VORT PASSES S OF AREA LATE TNGT W/ CHANNELED VORT MOVING OVRHD LATE SAT. COLDEST AIR ALOFT (-22 H5 TEMP) & WEAK OMEGA W/ VORT WILL HELP KICK OFF A FEW RW/TRW TMRW & WILL CARRY A SMALL POP. MOISTURE DECREASES SAT NGT/SUN AS HI PRES BEGINS TO BUILD IN IN EARNEST. ALL TEMP GUIDANCE IN GOOD AGREEMENT & WILL FOLLOW. EFP: SFC HI PRES MOVES OUT ON MON THEN CDFNT PASSES TUE. WILL INCLUDE POPS THEN. HI PRES MOVES BACK IN WED. CWF: OCCASIONAL COASTAL REPORTS SHOWING WINDS AOA 20KT. MOST PLACES 15-20KT. NOT A GREAT DEAL OF PRES GRAD AROUND THE SFC LO OR ADJOINING CDFNT. NOT MUCH CAA W/ THIS SYSTEM EITHER. GUIDANCE KEEPS WINDS BELOW CRITERIA THRU THE PERIOD. WINDS SHIFT TO NW AFT FROPA TNGT THEN FLOP BETWEEN N AND NW STARTING TMRW AFTN W/ HI PRES APPROACHING. PRELIMINARY CCF... ILM BU 051/069 050/076 052 630 FLO BU 052/072 048/080 049 520 MYR BU 053/069 052/075 052 620 .ILM...NONE. LGE
In the hours before
Local storm report, Apr 28, 2:09 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
209 PM EDT FRI APR 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM BURGAW NC WIND DAMAGE
04/28/00 PENDER EM REPORTED TREES DOWNED
AND ROOF DAMAGE ON NORTH
SIDE OF TOWN
TMLocal storm report, Apr 28, 2:29 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
229 PM EDT FRI APR 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 PM 7S FAIRMONT NC 1.75 INCH HAIL
04/28/00 ROBESON DLLocal storm report, Apr 28, 3:03 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
303 PM EDT FRI APR 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....F
0255 PM S TARHEEL NC 1.00 INCH HAIL
04/28/00 BLADEN NICKEL AND QUARTER SIZE
HAIL REPORTED BY FIREMAN
DLLocal storm report, Apr 28, 3:07 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
307 PM EDT FRI APR 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM W EVERGREEN NC 1.00 INCH HAIL
04/28/00 COLUMBUS TRAINED SPOTTER REPORTED
QUARTER SIZE HAIL
DLLocal storm report, Apr 28, 3:19 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
319 PM EDT FRI APR 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....0
0317 PM NR BLADENBORO NC .88 INCH HAIL
04/28/00 BLADEN NICKEL SIZE HAIL REPORTED
BY EMERGENCY MANAGER
DLLocal storm report, Apr 28, 3:42 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
342 PM EDT FRI APR 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM BUG HILL NC .75 INCH HAIL
04/28/00 COLUMBUS NICKEL SIZE HAIL REPORTED
BY THE NAKINA RESCUE SQUAD
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:17 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 43 min |
| Apr 28, 2:54 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 36 min |
| Apr 28, 3:05 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 55 min |
| Apr 28, 3:37 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 38 min |
| Apr 28, 3:58 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 62 min |
| Apr 28, 4:03 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 27 min |
| Apr 28, 4:14 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 46 min |
| Apr 28, 4:52 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.